Alert archive / Texas / Red Flag Warnings in 2019

Red Flag Warning 3, NWS Austin/San Antonio, TX

April 11, 2019Edwards County, Kinney County, Val Verde County, Texas

NWS Austin/San Antonio, TX issued this red flag warning at Apr 11, 2019, 3:52 AM CDT for Edwards County, Kinney County, Val Verde County, Texas. It took effect at Apr 11, 2019, 9:00 AM CDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 11, 2019, 3:52 AM CDT (08:52 UTC)
In effect from
Apr 11, 2019, 9:00 AM CDT
Expired
Apr 11, 2019, 8:00 PM CDT
In force
11 hr
Issued by
NWS Austin/San Antonio, TX

Counties Edwards County, TX, Kinney County, TX, Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 62 km from the middle of the area, began a volume at 08:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 8.9 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2019-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2019-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4458 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

756 
WWUS84 KEWX 110852
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
352 AM CDT Thu Apr 11 2019

...CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS VAL
VERDE...EDWARDS...AND KINNEY COUNTIES TODAY...

.A dry cold front will bring gusty west to northwest winds into 
western and central parts of South-central Texas today. Areas west
of a Rocksprings to Brackettville line will experience the
strongest winds in the 15 to 30 mph range. These enhanced winds 
will combine with very dry air humidities falling into the single 
digits this afternoon to promote the spread of fires that would be
difficult to contain. Critical fire weather conditions may begin 
as early as 9 am, since the warned area of the southern Edwards 
Plateau will see the winds increase in over an area where 
humidities are already very low. While the winds are expected to
relax this evening, it should be noted that gusty winds and dry
conditions are expected over these same areas from southerly
breezes Friday afternoon, and again from westerly breezes on
Saturday afternoon.


TXZ183-120100-
/O.UPG.KEWX.FW.A.0003.190411T1600Z-190412T0100Z/
/O.NEW.KEWX.FW.W.0003.190411T1400Z-190412T0100Z/
Val Verde-
352 AM CDT Thu Apr 11 2019

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 8 PM CDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE SOUTHERN
EDWARDS PLATEAU...

The National Weather Service in Austin/San Antonio has issued a
Red Flag Warning for wind and low relative humidity, which is in
effect from 9 AM this morning to 8 PM CDT this evening for
Edwards...Val Verde...and Kinney Counties. This Warning replaces 
the Fire Weather Watch for Val Verde County, which is no longer in
effect.


* WINDS...West 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 7 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

TXZ184-202-120100-
/O.NEW.KEWX.FW.W.0003.190411T1400Z-190412T0100Z/
Edwards-Kinney-
352 AM CDT Thu Apr 11 2019

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 8 PM CDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE SOUTHERN 
EDWARDS PLATEAU...

The National Weather Service in Austin/San Antonio has issued a 
Red Flag Warning for wind and low relative humidity, which is in 
effect from 9 AM this morning to 8 PM CDT this evening for 
Edwards...Val Verde...and Kinney Counties.

* WINDS...West 15 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 9 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
855 
WWUS84 KEWX 112022
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
322 PM CDT Thu Apr 11 2019

...CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS VAL
VERDE...EDWARDS...AND KINNEY COUNTIES TODAY...

.Gusty west to northwest winds will continue behind a cold front
into early this evening. Areas west of a Rocksprings to 
Brackettville line will experience the strongest winds in the 15 
to 30 mph range. These enhanced winds will combine with very dry 
humidities falling into the single digits this afternoon to 
promote the spread of fires that would be difficult to contain. 
While the winds are expected to relax this evening, it should be 
noted that gusty winds and dry conditions are expected over these 
same areas from southerly breezes Friday afternoon, and again from
westerly breezes on Saturday afternoon.

TXZ183-184-202-120100-
/O.CON.KEWX.FW.W.0003.000000T0000Z-190412T0100Z/
Val Verde-Edwards-Kinney-
322 PM CDT Thu Apr 11 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR THE SOUTHERN EDWARDS
PLATEAU AND PORTIONS OF THE RIO GRANDE PLAINS...

* WINDS...West to northwest 15 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 4 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Apr 11, 1:06 AM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Apr 11, 1:06 AM CDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
106 AM CDT Thu Apr 11 2019

.AVIATION...
The main forecast issue is wind. At KDRT, a Pacific frontal passage
shifts winds to northwesterly at 10 to 15 KTs just after the start of
the TAF period by 11/07z. Speeds increase to 15 to 25 KTs with gusts
of 25 to 35 KTs after sunrise Thursday due to mixing with stronger
winds aloft. After sunset, winds decouple to less than 10 KTs. At
KAUS/KSAT/KSSF south-southeasterly winds of 5 to 10 KTs turn to
southwesterly overnight, then west to northwest with passage of the
front, then increase to 10 to 17 KTs with gusts of 20 to 25 KTs in
the morning due to mixing. After sunset, winds decouple to 5 KTs,
then turn to northeasterly at 5 to 10 KTs with passage of another
front late Thursday evening into overnight. VFR flying conditions
prevail at FEW250.

&&

.PREV DISCUSSION... /ISSUED 1002 PM CDT Wed Apr 10 2019/

UPDATE...
We've canceled the Red Flag Warning for Val Verde County for tonight.
The winds have dropped to around 10 mph and will remain that way for
much of the overnight period. The relative humidity has also
increased to near 20% and will continue to climb as the temperatures
cool. The rest of the forecast is in good shape, and we have adjusted
grids to account for observational trends.

PREV DISCUSSION... /ISSUED 651 PM CDT Wed Apr 10 2019/

AVIATION...
VFR conditions will prevail through the period with just some passing
high clouds. Southerly winds will remain breezy through 02z or so
with winds slightly diminishing overnight. Northwest winds arrive
tomorrow with elevated speeds once again. Otherwise, no impacts are
expected for the TAF sites.

PREV DISCUSSION... /ISSUED 256 PM CDT Wed Apr 10 2019/

SHORT TERM (Tonight through Thursday Night)...
Active weather day across much of the CONUS, including South Central
Texas. Potent upper level system currently centered over western
Colorado continues to deepen as it heads east for the Central Plains,
in which it will wreak winter havoc across the much of the central
to northern plains and into the upper Midwest. At the surface, a
dryline extends north to south from western Kansas south through the
OK and TX Panhandles, and toward the Rio Grande near Del Rio. For us
down here in South Central Texas, it translates into very warm, dry,
and breezy conditions. Temperatures as of 2 pm are already well into
the 90s across the region, with 99 at Llano and 102 at Eagle Pass.
Sustained southerly winds across the region range from the teens to
mid twenties, with gusts into the 30s at some locations. RH values
are quite low, especially out west. This has created elevated to
critical fire weather conditions out west, with a Red Flag Warning in
effect until 1 AM Thursday for Val Verde County.

The dryline will continue to slowly progress eastward before being
overtaken by a Pacific cold front associated with the strong surface
low across central Kansas by early Thursday morning. Overnight lows
tonight will drop into the mid 50s to the mid 60s across the region
under clear skies. This aforementioned Pacific cold front will pass
west to east across the region, and should be completely through the
region by late Thursday morning. Dewpoints will continue to drop
throughout the overnight hours and into the daytime hours of
Thursday. RH values will be under 20 percent for essentially all
areas along and west of the I-35/37 corridor, with single digit RHs
across Val Verde County. Winds will shift out of the west northwest
following the frontal passage, and will remain elevated across the
western portions of the region, with sustained winds 10 to 20 mph and
gusts higher. Thus, a Fire Weather Watch is in effect for Val Verde
County from 11 am Thursday through 8 pm Thursday, as critical fire
weather conditions are expected once more. Highs on Thursday will be
quite a bit cooler following the frontal passage, with highs ranging
from the mid 70s across the Hill Country to low 80s elsewhere (much
closer to seasonal normals). Thursday night will be cool, with
temperatures ranging from the upper 40s to mid 50s.

LONG TERM (Friday through Wednesday)...
By Friday, surface winds shift back to out of the south and moisture
begins to return out ahead of the next system, which will be an
upper level trough that will develop within highly amplified
meridional flow across California on Friday morning. By midnight
Saturday morning, the trough axis will extend essentially from the
Four Corners south into northern Mexico. It will continue to develop
and swing through New Mexico into West Texas before forming a closed
500 mb low across northern Texas. As the system swings through the
region, widespread showers and thunderstorms seem likely for Saturday
morning into early afternoon before quickly exiting the region to
the east. This system will continue to intensify, becoming a
negatively tilted trough and ejecting across the southern Mississippi
Valley, and potentially could spell a severe weather outbreak for
portions of far east Texas and into much of Louisiana. Can't rule out
the possibility of strong to marginally severe storms across portions
of the CWA on Saturday morning, and SPC has highlighted areas east
of an Austin to Cuero line in their Day 4 Convective Outlook.
Rainfall totals will likely range from a trace across the far
southwestern counties along the Rio Grande to up to maybe an inch
across Travis, Williamson, and Lee Counties.

Pleasant weather returns by Sunday in the wake of Saturday's storm
system, with highs in the 70s under mostly clear skies. On Monday,
ridging builds back into the region as temperatures heat up a few
degrees and moisture begins to return. Moisture returns in earnest by
Tuesday out ahead of the next upper level system that is progged to
impact the region. Another upper level low and trough develops across
the desert southwest and heads eastward into Texas. This will bring
another chance for showers and thunderstorms to South Central Texas
on Tuesday and Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              52  82  64  80  50 /   0   0  50  70  -
Austin Bergstrom Intl Airport  51  82  64  80  49 /   0   0  50  60  -
New Braunfels Muni Airport     51  83  63  81  49 /   0   0  40  50  -
Burnet Muni Airport            48  80  61  75  46 /   0   0  50  70  -
Del Rio Intl Airport           51  87  62  82  52 /   0   0  30  10  -
Georgetown Muni Airport        49  80  62  77  48 /   0   0  50  80  -
Hondo Muni Airport             50  86  64  83  50 /   0   0  40  30  -
San Marcos Muni Airport        50  83  63  81  49 /   0   0  50  60  -
La Grange - Fayette Regional   53  84  66  80  50 /  -   -   40  60  -
San Antonio Intl Airport       53  84  64  82  51 /   0   0  40  50  -
Stinson Muni Airport           54  85  65  83  52 /   0   0  40  40  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from 11 AM CDT this morning through this evening
for Val Verde.

&&

Aviation...04
Short-Term/Long-Term...Oaks
Hazardous weather outlook, Apr 10, 9:42 PM CDT, 6 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
942 PM CDT Wed Apr 10 2019

TXZ171>173-183>194-202>209-217>225-228-120245-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
942 PM CDT Wed Apr 10 2019

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

Low relative humidity will bring elevated fire weather conditions
to Val Verde County tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Critical fire weather conditions are likely again Thursday for Val
Verde County, and we have issued a Fire Weather Watch for this
area. Elsewhere elevated to near critical fire weather conditions
are possible along and west of the I-35 Thursday afternoon.

Otherwise, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Red Flag Warnings in Texas, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.